Format

Send to

Choose Destination
See comment in PubMed Commons below
J Hepatol. 2006 Jan;44(1):56-61. Epub 2005 Aug 18.

Ophthalmologic side effects during alpha-interferon therapy for viral hepatitis.

Author information

  • 1Service d'Hépato-Gastroentérologie, Hôpital Trousseau, 37044 Tours cedex, France. l.dalteroche@chu-tours.fr

Abstract

BACKGROUND/AIMS:

Ophthalmologic side effects have been reported during interferon therapy, particularly retinal lesions and neurovisual impairment. The aim of this prospective study was to assess the nature and the frequency of such lesions during alpha-interferon therapy for viral hepatitis.

METHODS:

Between 1995 and 2003, 156 patients treated with standard or pegylated alpha-interferon, with or without ribavirin, had a regular ophthalmologic examination before and during treatment. No patient had signs of retinopathy before treatment. Cotton-wool spots were found in 31 patients and retinal hemorrhage in nine patients during treatment (24% of patients). These lesions remained asymptomatic and disappeared in all patients. A previous history of arterial hypertension (RR 4.60, 95% CI 1.95-10.85), age above 45 years (RR 2.80, 95% CI 1.36-5.85), and use of pegylated alpha-interferon (RR 2.75, 95% CI 1.41-5.38) were significantly associated with retinopathy. Neurovisual impairment was present in 31 patients (20%) before treatment and in 74 patients (47%) during treatment.

CONCLUSIONS:

In conclusion, this study showed that signs of retinopathy and neurovisual impairment were common in patients receiving alpha-interferon therapy but were rarely symptomatic. It suggests that alpha-interferon may usually be continued in asymptomatic patients as long as there is careful fundoscopic examination.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk